Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 8, 2016, 12:29 AM CDT for 4 counties in Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2016, 12:29 AM CDT (05:29 UTC)
- Expired
- Aug 8, 2016, 5:30 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 26 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 1:35 AM CDT | FLASH FLOOD | West Wichita, KS | 911 REPORTED SEVERAL CARS STRANDED AND STALLED OUT DUE TO HIGH WATER ACROSS WEST WICHITA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
963
WGUS53 KICT 080529
FFWICT
KSC095-155-173-191-081030-
/O.NEW.KICT.FF.W.0011.160808T0529Z-160808T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1229 AM CDT MON AUG 8 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
NORTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 530 AM CDT
* AT 1228 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
VERY HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN
HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WICHITA...DERBY...ANDOVER...HAYSVILLE...PARK CITY...
VALLEY CENTER...BEL AIRE...MULVANE...GODDARD...ROSE HILL...MAIZE...
CLEARWATER...CHENEY...SEDGWICK...BELLE PLAINE...COLWICH...
GARDEN PLAIN...MOUNT HOPE...DOWNTOWN WICHITA AND KECHI.
#
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 135 BETWEEN MILE MARKERS 0 AND 22.
INTERSTATE 35 BETWEEN MILE MARKERS 29 AND 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3740 9810 3773 9808 3786 9785 3791 9770
3791 9715 3740 9715
$$
JAKUBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 11:56 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 7, 11:56 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1156 PM CDT SUN AUG 7 2016 .SHORT TERM...(This evening through Monday night) Issued at 300 PM CDT Sun Aug 7 2016 Analysis loop of satellite, observations, and radar shows a ridge of high pressure nosing down over the area. Additionally, a quasi- stationary boundary extended from the northern Texas Panhandle across northern Oklahoma and into extreme southeast Oklahoma. The main short term forecast challenge continues to be nocturnal convection and temperatures. Clearing has occurred along the front to the south. CAPEs of close to 4000 J/kg with little shear (in Oklahoma) would indicate a small chance of storms organizing into a forward propagating cluster along the front, also supported by the low level moisture transport. However, the best chances do remain south of the forecast area. For tonight, this the cluster could become more widespread as moisture transport increases along the front, affecting southern Kansas. Temperature recovery for Monday hinges on the amount of clearing that is encountered which is tied to the strength of the MCS. That said, if the MCS is weak tonight, then the cold pool from it will not be able to stave off the front from moving back toward the north. If that happens, temperatures could be warmer than forecast. So, offering a forecast with a bit of middle ground. .LONG TERM...(Tuesday through Sunday) Issued at 300 PM CDT Sun Aug 7 2016 Ridge building in the upper levels of the atmosphere does occur toward midweek. This will cause temperatures to reach back up into the middle 90s. The next cold front moves into the area late in the week. This will bring another chance of thunderstorms to the region Friday and Saturday. Shear/buoyancy combinations do show some better signs of favorability with 0-6 km shear of 25 knots. That said, confidence in this outcome is rather low right now. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1152 PM CDT Sun Aug 7 2016 Numerous showers/thunderstorms will develop over southern Kansas for tonight. Meanwhile low clouds will affect central Kansas and spread southward into southern Kansas later tonight. Cigs could drop into the IFR category late tonight and linger through the mid morning hours before improving in the afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 89 74 95 / 70 60 20 20 Hutchinson 69 88 73 95 / 50 40 10 20 Newton 70 87 73 94 / 60 50 20 20 ElDorado 72 87 73 94 / 70 60 20 20 Winfield-KWLD 74 90 75 96 / 80 60 20 20 Russell 65 84 70 96 / 10 10 20 10 Great Bend 66 87 71 96 / 10 10 20 10 Salina 68 86 72 96 / 10 10 20 10 McPherson 68 88 72 95 / 30 30 20 20 Coffeyville 74 91 74 95 / 70 80 20 20 Chanute 72 88 73 93 / 70 70 20 20 Iola 72 88 73 93 / 70 70 20 20 Parsons-KPPF 74 89 74 94 / 70 80 20 20 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...KRC LONG TERM...KRC AVIATION...CDJ
Hazardous weather outlook, Aug 8, 12:24 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1224 AM CDT MON AUG 8 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090530- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1224 AM CDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS WILL AFFECT MAINLY SOUTH CENTRAL AND SOUTHEASTERN KANSAS OVERNIGHT. TORRENTIAL RAINFALL RATES AND ISOLATED STRONG TO SEVERE WIND GUSTS ARE POSSIBLE. IN ADDITION...LOCALIZED FLOODING OR FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK ACROSS MUCH OF THE AREA. A FEW STRONG STORMS WITH HEAVY RAIN REMAIN POSSIBLE. HEAT INDICES WILL HOVER NEAR THE CENTURY MARK ACROSS MUCH OF THE AREA DURING THE AFTERNOON HOURS FROM TUESDAY THROUGH THURSDAY. A COLD FRONT WILL APPROACH THE AREA LATE IN THE WEEK BRINGING INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS LATE THURSDAY NIGHT AND FRIDAY. SOME OF THE STORMS ON FRIDAY MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Aug 7, 9:44 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 944 PM CDT SUN AUG 7 2016 KSZ098-099-080315- CHAUTAUQUA KS-MONTGOMERY KS- 944 PM CDT SUN AUG 7 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... EASTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS... SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 1015 PM CDT * AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL JUST NORTH OF PERU...OR JUST EAST OF SEDAN...MOVING EAST AT 10 MPH. WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH HEAVY RAINFALL. * LOCATIONS IMPACTED INCLUDE... CANEY...PERU...HAVANA...NIOTAZE AND HALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. && LAT...LON 3700 9617 3722 9617 3728 9584 3700 9587 TIME...MOT...LOC 0242Z 260DEG 8KT 3713 9608 DARMOFAL
Special weather statement, Aug 7, 11:24 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1124 PM CDT SUN AUG 7 2016
KSZ082-091-092-080500-
HARPER KS-KINGMAN KS-SUMNER KS-
1124 PM CDT SUN AUG 7 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
HARPER COUNTY IN SOUTH CENTRAL KANSAS...
KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL MIDNIGHT CDT
* AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A
LINE EXTENDING FROM NEAR NASHVILLE TO 7 MILES NORTHEAST OF AMORITA
TO NEAR MEDFORD...AND MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH VERY HEAVY RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
KINGMAN...ANTHONY...HARPER...CALDWELL...ATTICA...ARGONIA...
NASHVILLE...WILLOWDALE...MAYFIELD...ZENDA...MILAN...SPIVEY...
BLUFF CITY...CLEVELAND...DANVILLE...WALDRON...FREEPORT...PERTH...
CRYSTAL SPRINGS AND KINGMAN AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3700 9835 3738 9835 3738 9843 3746 9844
3772 9812 3737 9788 3730 9743 3700 9753
TIME...MOT...LOC 0423Z 212DEG 16KT 3741 9836 3701 9821 3687 9776
DARMOFALSpecial weather statement, Aug 7, 11:27 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1127 PM CDT SUN AUG 7 2016
KSZ092-080500-
SUMNER KS-
1127 PM CDT SUN AUG 7 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL MIDNIGHT CDT
* AT 1126 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER WELLINGTON...MOVING NORTHEAST
AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
LOCALLY HEAVY RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
WELLINGTON...MULVANE...BELLE PLAINE...OXFORD...
RIVERDALE AND WELLINGTON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3748 9739 3748 9724 3746 9715 3733 9715
3720 9716 3720 9750
TIME...MOT...LOC 0427Z 210DEG 12KT 3727 9736
DARMOFALSpecial weather statement, Aug 7, 11:56 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1156 PM CDT SUN AUG 7 2016
KSZ082-091-080530-
HARPER KS-KINGMAN KS-
1156 PM CDT SUN AUG 7 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1230 AM CDT
* AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 6 MILES
NORTH OF ATTICA...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
VERY HEAVY RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
HARPER...ATTICA...MURDOCK...WILLOWDALE...ZENDA...SPIVEY...
CLEVELAND...CRYSTAL SPRINGS...RAGO AND RUNNYMEDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3725 9835 3738 9835 3738 9842 3764 9840
3759 9784 3723 9796
TIME...MOT...LOC 0455Z 209DEG 28KT 3734 9826
DARMOFALSpecial weather statement, Aug 8, 12:04 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1204 AM CDT MON AUG 8 2016 KSZ082-083-091-092-080545- SEDGWICK KS-HARPER KS-KINGMAN KS-SUMNER KS- 1204 AM CDT MON AUG 8 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... NORTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS... SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 1245 AM CDT * AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF NORWICH TO 9 MILES SOUTHWEST OF WELLINGTON...AND MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH AND TORRENTIAL DOWNPOURS WILL BE POSSIBLE WITH THESE STORMS. * LOCATIONS IMPACTED INCLUDE... DERBY...HAYSVILLE...WELLINGTON...MULVANE...CLEARWATER...CHENEY... BELLE PLAINE...CONWAY SPRINGS...GARDEN PLAIN...ARGONIA...NORWICH... VIOLA...MAYFIELD...MILAN...DANVILLE...LAKE AFTON...RIVERDALE... PERTH AND WELLINGTON AIRPORT. LAT...LON 3724 9795 3769 9781 3753 9715 3709 9740 TIME...MOT...LOC 0503Z 219DEG 27KT 3737 9787 3718 9753 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:44 PM CDT | Special Weather Statement | ICT | Chautauqua | 31 min |
| Aug 7, 10:09 PM CDT | Areal Flood Warning | ICT | Chautauqua, Montgomery | 5 hr |
| Aug 7, 11:24 PM CDT | Special Weather Statement | ICT | Harper, Kingman, Sumner | 36 min |
| Aug 7, 11:27 PM CDT | Special Weather Statement | ICT | Sumner | 33 min |
| Aug 7, 11:56 PM CDT | Special Weather Statement | ICT | Kingman | 34 min |
| Aug 8, 12:04 AM CDT | Special Weather Statement | ICT | Sumner | 41 min |
| Aug 8, 12:15 AM CDT | Areal Flood Warning | ICT | Kingman, Sedgwick, Sumner | 15 hr |
| Aug 8, 12:38 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more | 5 hr |
| Aug 8, 2:08 AM CDT | Areal Flood Warning | ICT | Greenwood, Woodson | 13 hr |
| Aug 8, 5:56 AM CDT | River Flood Warning | ICT | Kingman | 18 hr |
| Aug 8, 8:42 AM CDT | River Flood Warning | ICT | Sumner | 30 hr |
| Aug 8, 8:42 AM CDT | River Flood Warning | ICT | Cowley | 53 hr |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.